Authorities have issued a warning regarding the rise of xylazine, a powerful animal sedative used in veterinary medicine that is being mixed with fentanyl.
According to the U.S. Drug Enforcement Administration, this combination is making the already deadly drug, fentanyl, even deadlier.
Xylazine is not approved for human use, and its use is rapidly increasing in the illicit drug supply, particularly in the Northeast. Officials have warned that this lethal combination is responsible for severe open skin wounds, which can lead to amputation.
Studies have shown that xylazine, also known as “tranq,” is often knowingly or unknowingly used in combination with other drugs, especially fentanyl, to extend their euphoric effects.
Although xylazine is not an opioid, it is often combined with opioids, which increases the risk of fatal overdose. Narcan, the overdose reversal medication, does not reverse its effects, but experts still recommend administering it during a suspected overdose.
Taking opioids in combination with central nervous system depressants such as alcohol or benzodiazepines increases the risk of a fatal overdose. People who inject mixtures containing xylazine can develop severe wounds that can lead to necrosis, or the rotting of human tissue, possibly leading to amputation.
According to the DEA, xylazine and fentanyl mixtures have been seized in 48 of 50 states, and 23% of fentanyl powder and 7% of fentanyl pills seized by the agency in 2022 contained xylazine.
The DEA also warns that the Sinaloa Cartel and Jalisco Cartel in Mexico, using chemicals largely sourced from China, are primarily responsible for trafficking the vast majority of the fentanyl that is being trafficked in the United States.
Nearly 108,000 Americans died from drug poisonings between August 2021 and August 2022. Sixty-six percent of those deaths involved synthetic opioids like fentanyl. The U.S. Food and Drug Administration has also issued an alert to healthcare providers about the risks to patients exposed to xylazine in illicit drugs.
The deadly combination of fentanyl and xylazine poses a severe threat to public health and safety, and authorities urge individuals to seek help and treatment for drug addiction. It is vital to remain vigilant and informed about the dangers surrounding drug use and to seek medical assistance immediately if any symptoms or adverse effects occur.